Seizure Medications and Suicide

Are seizure medications and suicide related? An analysis of many clinical studies indicates that people taking antiepileptic medications do have an increased risk of suicidal thinking and behavior. However, seizure medications are often medically essential, and for many people, the benefits outweigh the risks. The FDA recommends watching for any warning signs (such as talking about suicide) and seeking immediate medical attention if there are any signs of suicidal thoughts or behavior.

Seizure Medications and Suicide: An Overview

The United States Food and Drug Administration (FDA) has released a warning about suicidal thinking and behavior in people taking seizure medications (also known as antiepileptic medications). These medications are commonly used to treat seizure disorders, psychiatric conditions (such as bipolar disorder), and nerve pain disorders. An analysis of many clinical studies has revealed that people taking these medications have an increased risk of suicidal thinking and behavior.
 

What Does the Research Say About Suicides and Seizure Medications?

The FDA analyzed 199 different clinical studies of various seizure medications for a variety of different conditions. Among people taking the seizure medications, 0.43 percent had suicidal behavior or thinking, compared to 0.22 percent of people not taking the seizure medications. Although this means that the risk was approximately doubled, the risk is still quite small.
 
Of all the reports of suicidal thinking and behavior in people taking seizure medications in these studies (almost 28,000 people total), only four people committed suicide. The increased risk of suicidal behavior or thinking was seen as soon as one week after starting a seizure medication and continued through at least 24 weeks. It is not known if the risk continues past 24 weeks, since most of the studies stopped at 24 weeks or earlier.
 
The following seizure drugs were included in these studies:
 
 
The FDA assumes that this risk is not limited to these particular seizure medications. It is expected that this risk will be seen with all seizure medications.
 
Know the Signs - Concussion Safety

Epilepsy Treatment

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.